Alert archive / Indiana / River Flood Warnings in 2016

River Flood Warning 166, NWS Indianapolis, IN

September 17, 2016Greene County, Monroe County, Owen County, Indiana

NWS Indianapolis, IN issued this river flood warning at Sep 17, 2016, 11:33 AM EDT for Greene County, Monroe County, Owen County, Indiana. It took effect at Sep 18, 2016, 9:50 AM EDT. It was in force for 57 hr.

The area

The outline as issued.

The facts

Issued
Sep 17, 2016, 11:33 AM EDT (15:33 UTC)
In effect from
Sep 18, 2016, 9:50 AM EDT
Expired
Sep 20, 2016, 6:54 PM EDT
In force
57 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, IN, Monroe County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 64 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Spencer (SPNI3). The gauge peaked at 9.10 ft at Sep 18, 2016, 9:00 PM EDT.

actionminormoderate510152009/1709/1809/1909/2009/21
Action stage
9 ft
Minor stage
14 ft
Moderate stage
20 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03357000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

289 
WGUS43 KIND 171533
FLWIND
FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1133 AM EDT SAT SEP 17 2016

...The National Weather Service in Indianapolis has issued a Flood 
Warning for portions of the following rivers in central and southern 
Indiana...

  White River...Eel River...

.Lowland flooding will develop quickly along the Eel River today and
along portions of the White River on Sunday.  Lowland flooding along
the Eel River in Clay county and along the White River from Spencer
in Owen county and to Edwardsport in northeast Knox county will be
the highest since April. Flooding along the remainder of the White
River in southwest Indiana will be lower than high water seen in
August.

Rainfall of 1 to more than 3 inches fell in much of central Indiana
from Friday afternoon through late Saturday morning. The heaviest
rain fell in Clay and Putnam counties.  Additional rains of one-half
inch or more may fall by late Saturday evening.

River flooding will affect some local and possibly a few state
roads...low agricultural land and some river parks.  Flooding will
last from 2 to 4 days.

Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC055-105-119-180333-
/O.NEW.KIND.FL.W.0166.160918T1350Z-160920T2254Z/
/SPNI3.1.ER.160918T1350Z.160919T1200Z.160920T1054Z.NO/
1133 AM EDT SAT SEP 17 2016

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the White River at Spencer.
* from Sunday morning to Tuesday evening.
* At 10:30 AM Saturday the stage was 3.9 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow late morning and 
  continue to rise to near 15.6 feet by Monday morning.  The river 
  will fall below flood stage by Tuesday morning.
* At 15.5 feet...Gosport Road, also known as County Line Road in Owen 
  County, begins to flood on north side of river.  Romona Road west 
  of Gosport begins to flood.  Flooding of low agricultural land is 
  noticeable.

&&

LAT...LON 3936 8666 3933 8674 3913 8696 3911 8692
      3928 8675 3934 8665             

$$

INC027-055-083-180332-
/O.NEW.KIND.FL.W.0167.160918T1648Z-160922T0112Z/
/ELLI3.1.ER.160918T1648Z.160920T0000Z.160921T1312Z.NO/
1133 AM EDT SAT SEP 17 2016

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the White River at Elliston.
* from Sunday afternoon to Wednesday evening.
* Flood stage is 18.0 feet.
* Forecast...The river is forecast to have a maximum value of 22.0 
  feet Monday evening.
* At 23.0 feet...Extensive flooding of agricultural lands begin.

&&

LAT...LON 3913 8696 3905 8699 3900 8697 3900 8693
      3908 8694 3912 8692             

$$

INC027-055-083-180332-
/O.NEW.KIND.FL.W.0168.160919T0300Z-160921T2327Z/
/NWBI3.1.ER.160919T0300Z.160920T0000Z.160921T1127Z.NO/
1133 AM EDT SAT SEP 17 2016

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the White River at Newberry.
* from Sunday evening to Wednesday evening.
* At 10:30 AM Saturday the stage was 4.1 feet.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow late evening and 
  continue to rise to near 16.1 feet by early Tuesday morning.  The 
  river will fall below flood stage by Wednesday morning.
* At 16.0 feet...Higher bottomlands begin to flood.

&&

LAT...LON 3900 8696 3894 8708 3887 8715 3885 8712
      3892 8700 3900 8694             

$$

INC027-051-083-125-180332-
/O.NEW.KIND.FL.W.0169.160919T0000Z-160922T1905Z/
/FREI3.1.ER.160919T0000Z.160920T1200Z.160922T0705Z.NO/
1133 AM EDT SAT SEP 17 2016

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the White River at Edwardsport.
* from Sunday evening to Thursday afternoon.
* At  7:00 AM Saturday the stage was 6.4 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow evening and continue 
  to rise to near 18.8 feet by Tuesday morning.  The river will fall 
  below flood stage by Thursday morning.
* At 18.6 feet...During June 2010 and March 2011 high water...INDOT 
  closed SR 358 between SR 67 at Edwardsport to SR 57 at Plainville.
  SR 358 floods on the east side of the river between the levees.

&&

LAT...LON 3887 8715 3879 8729 3855 8726 3855 8723
      3877 8723 3885 8712             

$$

ILC185-INC027-051-083-125-180332-
/O.NEW.KIND.FL.W.0170.160921T0259Z-160922T0000Z/
/PTRI3.1.ER.160921T0259Z.160921T0600Z.160921T1200Z.NO/
1133 AM EDT SAT SEP 17 2016

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the White River at Petersburg.
* from Tuesday evening to Wednesday evening.
* At 10:30 AM Saturday the stage was 6.3 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Tuesday before midnight and 
  continue to rise to near 16.1 feet by early Wednesday morning.  The
  river will fall below flood stage by Wednesday morning.
* At 16.0 feet...Flooding affects agricultural lands.

&&

LAT...LON 3856 8723 3853 8729 3855 8736 3854 8744
      3851 8744 3850 8729 3852 8722   

$$

ILC185-INC051-083-180332-
/O.NEW.KIND.FL.W.0171.160921T1500Z-160923T0400Z/
/HAZI3.1.ER.160921T1500Z.160922T0000Z.160922T1600Z.NO/
1033 AM CDT SAT SEP 17 2016

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the White River at Hazleton.
* from Wednesday morning to late Thursday night.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.4 
  feet Wednesday evening.
* At 16.0 feet...Flooding begins in lowest bottomlands and a few local
  roads.  High water affects a few low oil fields.

&&

LAT...LON 3854 8744 3852 8755 3843 8773 3841 8773
      3844 8760 3851 8744             

$$

INC021-055-180332-
/O.NEW.KIND.FL.W.0172.160917T2208Z-160919T0617Z/
/BOLI3.1.ER.160917T2208Z.160918T0600Z.160918T1817Z.NO/
1133 AM EDT SAT SEP 17 2016

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Eel River at Bowling Green.
* from this evening to late Sunday night.
* At 10:30 AM Saturday the stage was 8.7 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 17.7 feet by after midnight tomorrow.  The river will 
  fall below flood stage by tomorrow early afternoon.
* At 18.0 feet...Typical high water after heavy rains.  This causes 
  extensive flooding of bottomlands and floods many county roads.  
  Persons living in river cabins are inconvenienced.  Campers must 
  move from low ground. Poland-Bowling Green road is impassable.

&&

LAT...LON 3949 8698 3932 8723 3919 8716 3909 8696
      3914 8691 3926 8712 3947 8692   

$$
1 follow-up statement
066 
WGUS83 KIND 180141
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
941 PM EDT SAT SEP 17 2016

...The Flood Warning is no longer in effect for portions of the
following rivers in Indiana...

  Eel River...White River...


.The White River and Eel River will crest below flood stage in
Southern Indiana.

Precautionary/Preparedness Actions...

Be alert to flood debris on previously flooded roads. Keep children 
away from flooded areas. Recreational and agricultural interests 
should remain alert to changing river conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC055-105-119-180211-
/O.CAN.KIND.FL.W.0166.000000T0000Z-160920T2254Z/
/SPNI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
941 PM EDT SAT SEP 17 2016

The Flood Warning is cancelled for
  The White River at Spencer.
* At  8:30 PM Saturday the stage was 4.4 feet.
* Flood stage is 14.0 feet.
* Forecast...The river will crest below flood stage at 11.9 feet 
  tomorrow evening.


&&

LAT...LON 3936 8666 3933 8674 3913 8696 3911 8692
      3928 8675 3934 8665             

$$

ILC185-INC027-051-083-125-180211-
/O.CAN.KIND.FL.W.0170.000000T0000Z-160922T0000Z/
/PTRI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
941 PM EDT SAT SEP 17 2016

The Flood Warning is cancelled for
  The White River at Petersburg.
* At  8:30 PM Saturday the stage was 6.0 feet.
* Flood stage is 16.0 feet.
* Forecast...The river will crest below flood stage at 12.3 feet 
  Wednesday morning.


&&

LAT...LON 3856 8723 3853 8729 3855 8736 3854 8744
      3851 8744 3850 8729 3852 8722   

$$

ILC185-INC051-083-180211-
/O.CAN.KIND.FL.W.0171.000000T0000Z-160923T0400Z/
/HAZI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
841 PM CDT SAT SEP 17 2016

The Flood Warning is cancelled for
  The White River at Hazleton.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast below flood stage with a maximum 
  value of 12.7 feet early Thursday morning.

&&

LAT...LON 3854 8744 3852 8755 3843 8773 3841 8773
      3844 8760 3851 8744             

$$

INC021-055-180211-
/O.CAN.KIND.FL.W.0172.000000T0000Z-160919T0617Z/
/BOLI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
941 PM EDT SAT SEP 17 2016

The Flood Warning is cancelled for
  The Eel River at Bowling Green.
* At  8:30 PM Saturday the stage was 13.7 feet.
* Flood stage is 15.0 feet.
* Forecast...The river will crest below flood stage at 14.5 feet 
  after midnight tomorrow.


&&

LAT...LON 3949 8698 3932 8723 3919 8716 3909 8696
      3914 8691 3926 8712 3947 8692   

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Sep 17, 10:54 AM EDT, 39 minutes earlier.

Area forecast discussion, Sep 17, 10:54 AM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1054 AM EDT SAT SEP 17 2016

.UPDATE...
The Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 318 AM EDT Sat Sep 17 2016

A cold front will move through the area today, bringing showers and
thunderstorms. High pressure will briefly build in for Sunday into
Monday, but another front could bring some rain Monday night into
Tuesday. Another frontal system could bring more rain late in the
week. Temperatures will remain above average.

&&

.NEAR TERM /This afternoon/...

Issued at 926 AM EDT Sat Sep 17 2016

Surface Analysis late this morning shows a trough of low pressure
over Illinois and Lake Michigan. Water vapor shows a plume of
tropical moisture streaming across the lower Mississippi River
valley across Indiana to the eastern Great Lakes. Good subsidence
and drying was seen in the wake of the plume...across western
Illinois. Radar shows the best organized precip echos across
central Indiana...moving quickly east.

HRRR suggests the current band of precip will be the best threat
for the rest of the day. This area of precip should propagate east
of Indiana by early afternoon. HRRR suggests a few pop up type
showers and storms will be possible along and near the trough
passages this afternoon. Forecast sounding continue to keeps
decent moisture available through the afternoon with convective
temperatures in the middle 70s. Thus an isolated TSRA/shra
development cannot be ruled out...chances for precip are expected
to continue to diminish as the afternoon progresses and subsidence and
drying wets of Indiana continues to build to the east. With plenty
of clouds and ongoing rain expected today...trended high
temperatures cooler...closer to the 3 hourly mavmos.

&&

.SHORT TERM.../Tonight through Monday night/
Issued at 318 AM EDT Sat Sep 17 2016

Focus is on rain chances through the period. For most of the period,
models are close enough that a blend was used.

The cold front will still be passing through the area this evening,
so kept some low PoPs in during the evening, lingering into the
early overnight far south.

Surface high pressure will build in on Sunday, even as an upper
trough moves across aloft. With the high at the surface along with
limited moisture, kept a dry forecast Sunday.

Dry conditions will continue through the day Monday with the high in
control.

A cold front will move into the northern forecast area Monday night.
Moisture is limited and upper support weak. Thus only went some
slight chance PoPs north.

Generally stayed with a model blend for temperatures through the
period.

&&

.LONG TERM /Tuesday through Friday/...
Issued at 318 AM EDT Sat Sep 17 2016

A weak cold front may produce an isolated thundershower central and
south early Tuesday before it moves out of the area.  Otherwise...
high pressure will bring dry weather rest of tuesday through Thursday
as it moves east across the area.

Models diverge some late next week as the GFS indicates a cold
front may move as far south as northern Indiana by Friday...while
the EURO with a stronger upper ridge across our region keeps this
front farther north.  If the EURO is right it will be dry and quite
warm late next week.  But given that the previous forecast already
has a slight chance of storms north and central next Friday...will
continue this slight chance for now.

Highs will be in the lower 80s next Tuesday and middle 80s or warmer
late next week.  Lows will be in the upper 50s to near 60 Tuesday
night and in the 60s rest of the long term.  Tweaked high
temperatures warmer late next week.  Otherwise...stayed close to
super blend temperatures.

&&

.AVIATION /Discussion for 171500Z TAF Issuance/...
Issued at 1054 AM EDT Sat Sep 17 2016

For the update, removed any thunder mention for the day. Relevant
parts of previous discussion follow...

MVFR flight conditions or lower at times this morning. Then mostly
VFR until late tonight with IFR fog possible towards Sunday morning.

Could see periods of MVFR or IFR ceilings through early afternoon as
cold front moves across the region.   Model soundings indicate
generally VFR ceilings of 4 thousand feet or higher from mid
afternoon on with clouds scattering out some areas tonight.

Could see areas of IFR Fog late tonight due to wet ground and
radiational cooling.

Winds will become southwest up to 10 knots by midday and light
tonight.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...50
NEAR TERM...PUMA
SHORT TERM...50
LONG TERM....JH
AVIATION...JH/CP
Hazardous weather outlook, Sep 17, 4:38 AM EDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
438 AM EDT SAT SEP 17 2016

INZ021-028>031-035>049-051>057-060>065-067>072-180845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
438 AM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE INTO TONIGHT.

HAZARDS: LIGHTNING...GUSTY WINDS...HEAVY RAINS AND LOCALIZED
FLOODING.

TIMING: HIGHEST CHANCES FOR THUNDERSTORMS WILL BE THIS
MORNING...BUT STORMS ARE POSSIBLE SOME AREAS INTO THE NIGHT.

DISCUSSION: A COLD FRONT WILL MOVE THROUGH THE AREA BRINGING
SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY
NIGHT AND TUESDAY MORNING...AS WELL AS FRIDAY. SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME...BUT LIGHTNING AND HEAVY RAIN ARE
THREATS WITH ANY THUNDERSTORM.

DISCUSSION: A COUPLE OF COLD FRONTS COULD BRING ISOLATED
THUNDERSTORMS TO PARTS OF THE AREA A COUPLE OF TIMES THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 1:29 AM EDTAreal Flood AdvisoryINDClay, Owen3 hr
Sep 17, 11:33 AM EDTRiver Flood WarningINDDaviess, Greene, Knox4 days
Sep 17, 11:33 AM EDTRiver Flood WarningINDDaviess, Greene, Knox4 days
Sep 17, 11:33 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
Sep 17, 11:33 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike4 days
Sep 17, 11:33 AM EDTRiver Flood WarningINDGibson, Knox6 days
Sep 17, 11:33 AM EDTRiver Flood WarningINDClay, Greene39 hr

Nearby

River Flood Warnings in Indiana, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.